MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX ASCENDING AORTIC 27/29; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX ASCENDING AORTIC 27/29; HEART-VALVE, MECHANICAL
Model Number ONXAAP-27/29
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endocarditis (1834); Insufficient Information (4580)
Date of Event 08/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Event or Problem Description
According to the initial report the hospital reported an explant of an on-x valve and a replacement implant of an on-x valve for the same patient.
 
Additional Manufacturer Narrative
The manufacturing records for onxaap 27/29, serial number: (b)(6) were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.Document change orders le18100 and le18274 were issued for leaflet tuning as a part of the standard manufacturing process.An onxaap-27/29 serial number (b)(6) was implanted on (b)(6) 2023 in a 54 year old male and 396 days post-implant it was explanted and replaced with onxaap-27/29 serial number (b)(6).Information from the surgeon indicated that the valved conduit had been removed due to endocarditis.The information provided stated this was a second occurrence of endocarditis, the first being a root abscess from a bio valve implanted in 2021 and explanted in 2023 and replaced with onxaap- 27/29 sn (b)(6).¿the patient, who in 2021 underwent aortic root and ascending replacement with a bio root for treatment of a bicuspid aortic valve and a dilated ascending aorta.He did well until the summer of 2023, when he presented with severe aortic root abscess secondary to strep mitis infection.At that time, he underwent debridement of the root and ascending replacement with a new root replacement with a mechanical valve conduit as well as ascending hemiarch replacement.He did well for a number of months and presented again in late august with a febrile illness and unfortunately was found to have positive blood culture for staph aureus.Echocardiogram confirmed the suspicion of a new aortic root abscess with involvement in the infection of the entire previously replaced ascending aorta.While undergoing appropriate antibiotic treatment, further progression of his root abscess was noted with eventual contained rupture of the posterior annular attachment of the root noted on a ct scan obtained a little over 24 hours prior to this surgical intervention.We felt that the rapid progression of the root abscess despite appropriate antibiotics mandated an urgent surgical intervention.We felt that the best chance of survival was yet another redo sternotomy with debridement of anything suspicious, including the root, the entire ascending aorta, as much of the arch as necessary, and likely debridement of the entire aorto-mitral continuity with the possible requirement for further debridement into the mitral valve proper.We would then reconstruct as needed with mechanical valve.The patient understood risks and benefits of such a high-risk surgery and agreed to proceed as discussed.¿ the explanted valve was not returned to the manufacturer for examination and no medical records were available for review.A review of the original manufacturing records shows no abnormalities.With the information provided, the source of the endocarditis is unknown.However, because all on x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.The instructions for use (ifu) for the on-x valve states that reoperation, including explantation, may result from a complication, in this case, endocarditis, a known potential event acknowledged in the ifu.Though rare, historically, endocarditis occurs at a rate of 0.3 %/patient-year for mechanical aortic heart valves [iso 5840-2:2021].Endocarditis is the root cause for the explantation of the on-x aap valved conduit.Because all on-x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.The instructions for use (ifu) for the on-x valve states that reoperation, including explantation, may result from a complication, in this case, endocarditis, a known potential event acknowledged in the ifu.Though rare, historically, endocarditis occurs at a rate of 0.3 %/patient-year for mechanical aortic heart valves [iso 5840-2:2021].Endocarditis is the root cause for the explantation of the on-x aap valved conduit.Because all on-x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.There is insufficient data to determine a product failure mode; thus, severity and occurrence is not evaluated.Endocarditis is the root cause for the explantation of the on-x aap valved conduit.Because all on-x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.There is no indication that an error or deficiency occurred at artivion- formerly cryolife/jotec and the ifu adequately communicates risk.This complaint was reviewed for a capa evaluation and a capa is not warranted at this time.Field assurance will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Event or Problem Description
According to the initial report the hospital reported explant and a replacement implant for the same patient.Additional information received per the or nurse: the patient is a 54-year-old gentleman who in 2021 underwent aortic root and ascending replacement with a bio root for treatment of a bicuspid aortic valve and a dilated ascending aorta.He did well until the summer of 2023, when he presented with severe aortic root abscess secondary to strep mitis infection.At that time, he underwent debridement of the root and ascending replacement with a new root replacement with a mechanical valve conduit as well as ascending hemiarch replacement.He did well for a number of months and presented again in late (b)(6) 2024 with a febrile illness and unfortunately was found to have positive blood culture for staph aureus.Echocardiogram confirmed the suspicion of a new aortic root abscess with involvement in the infection of the entire previously replaced ascending aorta.While undergoing appropriate antibiotic treatment, further progression of his root abscess was noted with eventual contained rupture of the posterior annular attachment of the root noted on a ct scan obtained a little over 24 hours prior to this surgical intervention.We felt that the rapid progression of the root abscess despite appropriate antibiotics mandated an urgent surgical intervention.We felt that the best chance of survival was yet another redo sternotomy with debridement of anything suspicious, including the root, the entire ascending aorta, as much of the arch as necessary, and likely debridement of the entire aorto-mitral continuity with the possible requirement for further debridement into the mitral valve proper.We would then reconstruct as needed with mechanical valve.The patient understood risks and benefits of such a high-risk surgery and agreed to proceed as discussed.

Brand Name
ONX ASCENDING AORTIC 27/29
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 east anderson lane
austin TX 78752
Manufacturer (Section G)
ON-X LIFE TECHNOLOGIES, INC.
1200 east anderson lane
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts blvd. nw
kennesaw, GA 30144
7704193355
MDR Report Key20689131
Report Number1649833-2024-00071
Device Sequence Number18406732
Product Code LWQ
UDI-Device Identifier00851788001549
UDI-Public00851788001549
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/04/2025
Device Model NumberONXAAP-27/29
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2024
Supplement Date Received by Manufacturer10/24/2024
Initial Report FDA Received Date11/14/2024
Supplement Report FDA Received Date01/13/2025
Date Device Manufactured04/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale